Epilepsy Foundation

Madison went in for her 6 month exam and cleaning and her teeth are horrible. In May she had one tooth that needed a crown. We haven't had the money to get it fixed, so we have just been careful. She now has 5 teeth that need crowns and 3 teeth that are damaged from possible seizures and/or grinding her teeth. The dentist feels that most of the damage is because of all the medications that she takes has made her teeth weak and not hygiene. She takes depakote and a daily preventative antibiotic.
But, the dentist won't do anything without a medical consultation from her neuro. We have an appointment on Monday so I will be getting his opinion as the dentist wants to put her in the hospital and fix all of her teeth at one time. He feels that it would be less traumatic as opposed to one tooth at a time and our insurance would pay better that way.
I want her to get her teeth fixed, but I will have to take her off her depakote a few days prior to surgery and I am terrified of losing the control that we have. UGH!!!!!
Give them meds to keep them healthy and it affects another part of them. Darn it!!!!

Has anyone else's kids had trouble with their teeth due to seizures and/or meds?????

Views: 1270

Reply to This

Replies to This Discussion

My son took depakote from the age of 5 until 20. He had no cavities, no dental work at all.
My daughter has dental problems - had 6 cavities at her first check-up even though her teeth were brushed regularly and had those filled; she goes back for her next cleaning in December, and I anticipate more. She was on Depakote from about 18mo-21/2 years and is now on Trileptal and Lamictal.

However, that being said, I'm not sure if it was meds that caused the teeth issues because of her birth mother's meth use.

I hope they are able to fix her teeth, and that the limitation on the Depakote won't be long enough to cause any long-term effects.

Good luck!
Shea
We had a dental visit today and my almost 2 year old has a cavity. I was also told it was probably med related. She takes depakote and keppra and has taken several OTher meds throughout the past year and a half. Its terrible! I brush her teeth three times a day and she didn't have any plaque build up. I feel awful about it! When Emma had brain surgery they took her off depakote 2 weeks before and replaced it with valium. We had no problem during that time. I would ask if maybe you could use valium or another benzo as a bridge and then when they are ready to restart her meds ask for a loading dose of depakote and then start her by mouth dose. That will usually eliminate any issues. Good luck!
It could very well be the medication. I had horrible problems with my teeth and gums as a child and was on medication. Now, my youngest is having the same problems. I am fortunate because the dentist said most of her cavities are on baby teeth that should come out soon, so he doesn't think we should pull unless she has pain. So, we are just keeping an eye on things. My daughter is in dental hygiene school and she checks my daughters mouth regularly. Children should brush good for about two minutes every time they brush. I have also been told that some people are just more prone to cavities than others.
Michelle
Elsie is in the same boat. She has been on Depakene for two years now, plus steroids and a whole bunch of other meds. She also grinds her teeth all night long.

We just had a dentist appointment last week. They are going to do the in-hospital-under-anesthesia dental work some time in January.

Did the neuro say your daughter would have to be taken off the depakote prior to the surgery? I haven't mentioned it to our neuro yet to see what the protocol would be.
((((Madison & Mom))))

Berta, sorry to hear about the dental problems for Madison! Adam has been on Depakote for a long time and so far we have been lucky with Adam's teeth. I am dreading the day that ends though!

Let us know how the appt. goes on Monday!

Hugs,
Donna
*heart/rose*
We've been cavity free but Autumn had some sensitive spots that hurt (we used an OTC stuff that is suppose to help, and switched to sensodyne toothpaste for her and she's better) but her gums will get bleed a littel every now and then. I think it's the zarontin.
Dental stuff is nothing new here. Dilantin caused hyperplasia - thick gums. She still has that even tho she's no longer on the Dilantin. Who knows what her bone densitity is rt now. AED's can cause that to go as well : (

Always a trade off. I hope she can get it all done at once and insurance pays!!!! Rachel had 10 molars extracted this past summer. Not due to meds tho, just "her" - augh. Fortunately tho, we were able to find a hospital and oral surgeon that took her medicaid. Yeah!

Keep us updated : )
Hugs.........
Hello Roberta my daughter has only been on meds since August but we already have had problems with gingivitis. The Neurologist told me it was from not brushing right but since she has never had a problem before, is almost 7, and brushes daily and well I think it could be meds.
My son was taken off of depakote two to three weeks before his brain surgery because it causes blood thinning ie blood clotting issues. He was put on kepra as he was slowly taken off depakote. After surgery, he was doing so well that the drs didn't want to change anything and so he is still on kepra. He was monitored very closely. I agree with Elizabeth, just work with your Neuro on this and change the meds slowly, even if it takes a few weeks. After the surgery she should be able to handle a larger dose of depakote at first to quickly bring her level back.
As soon as I told the pediatric dentist that my daughter was on AEDs, she said to watch for teeth and gum problems. She said AEDs can wreck havoc on teeth.

That being said, the lamictal doesn't appear to have to caused any issues so far (been on it for a year now), but I make sure to bring he to the dentist every 6 months.
WOW....this is amazing and Im so glad God has brought me to this page site!! I see that this blog and the comments were put here a year ago, but I just joined this site about 2 weeks ago. I am 35 and I have horrible dental problems, I had never thought it would be because of the medication. I will do more research on this subject. I have 6 teeth missing, because of root lose. I was under the assumption that it might have been poor orthodontia treatment and was even also told by a dentist the water in E Texas where I grew up was not good for enamel. I wear a partial denture, and it fits well and looks great, so I do not have to look like an old lady at 35..:/.....I do want to get implants, and I have a dentist all lined up to perform the surgery, however $ problems got in the way, so Im still waiting. I have taken Depakote for nearly 15 years now, I also take Keppra, but that was just recently added, Depakote sounds like it isn't a good one for healthy teeth. In the past I have taken Tegratol and Dilanton, although I didn't take the Dilantin long because I was allergic. It appears most of the people dealing with this dental issues on the blog are children...helping them taking care of it now would be awesome for them!!!

Reply to Discussion

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

Events

December 2014
SMTWTFS
123456
78910111213
14151617181920
21222324252627
28293031
       

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service